Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Brownsville, TX

August 2, 2017Cameron County, Texas

NWS Brownsville, TX issued this special weather statement at Aug 2, 2017, 12:06 PM CDT for Cameron County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2017, 12:06 PM CDT (17:06 UTC)
Expired
Aug 2, 2017, 12:45 PM CDT
In force
39 min
Issued by
NWS Brownsville, TX

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 24 km from the middle of the area, began a volume at 17:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 5.1 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2017-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1963 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2017-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1963 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

516 
WWUS84 KBRO 021706
SPSBRO

Special Weather Statement
National Weather Service Brownsville TX
1206 PM CDT WED AUG 2 2017
 
TXZ257-021745-
Coastal Cameron TX-
1206 PM CDT WED AUG 2 2017

...Torrential Rains on Way to and From Boca Chica Beach... 

At 1203 PM CDT, Doppler radar was tracking a thunderstorm about 4 
miles west of Boca Chica Beach, or 8 miles south of South Padre 
Island. this storm was nearly stationary.

This storm will remain along State Highway 4 and the sand flats 
adjacent to the highway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead 
to localized flooding along State Route 4 about 3 to 5 miles west of 
Boca Chica Beach. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2596 9717 2596 9718 2595 9719 2596 9721
      2600 9723 2600 9722 2599 9722 2599 9721
      2600 9720 2599 9720 2599 9719 2602 9716
      2600 9716 2600 9715 2597 9714
TIME...MOT...LOC 1703Z 152DEG 2KT 2599 9719 

$$

52/BSG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this special weather statement went out at Aug 2, 6:23 AM CDT, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 2, 6:23 AM CDT, 5 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
623 AM CDT Wed Aug 2 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR expected to predominate through the period, with
medium-high confidence. Previous set of TAF's were largely just
retained and extended in time. Daytime cumulus field will develop
today with winds more from the SE vs. yesterday. Dry air aloft
should greatly hinder/delay any afternoon convection and keep to
isolated coverage, so impacts at any individual terminal unlikely
(<20%). Precipitation may also move into the northern counties
late tonight, but should remain well north of the Rio Grande
Valley terminals through 12Z on Thursday.

&&

.PREV DISCUSSION... /issued 408 AM CDT Wed Aug 2 2017/

SHORT TERM (Today through Thursday): 00Z editions of NAM and GFS in
good agreement through the short-term.  Another hot and mostly
precip-free day in store for today before moisture increases
overnight, leading to scattered showers and thunderstorms across the
area for Thursday.

Yesterday's high temps reached 94/95/104F at BRO/HRL/MFE,
respectively.  With a slug of very dry air between about 700 and
550mb progged to persist for most of the day, especially in the
populated RGV, and H85 temps virtually unchanged, can't see any
reason why temps won't approach the values realized yesterday, so
went with 95/97/103F today.  Heat indices area expected to reach 105-
110F. This strong heating should allow isolated sea-breeze driven
showers and thunderstorms (mainly east of Hwy. 281/I-69C) to develop
this afternoon.  With the dry air aloft leading to some capping in
the sounding, development will be somewhat delayed compared to a
more usual sea-breeze regime.

Tonight, moisture pooled along the tail-end of a low-mid level
trough aloft/old surface boundary will be sagging southward toward
the area.  This more moist airmass (with precipitable water values
of 2.2-2.3") should arrive across the northern Ranchlands/brush
country this evening and overspread the remainder of the area by
later at night.  There had been some concern regarding an MCS or
thunderstorm clusters originating farther north over south-central
TX approaching the northern tier of counties this evening, but this
appears less likely now.  Any significant upper-level support will
be displaced 150-200 miles north of the CWA, so what's left would
have to coast in on momentum. Quick look at 00Z NCAR ensemble run
not suggesting any organized clusters will survive this far south,
either.  Have retained isolated/widely scattered showers across the
northern tier to account for "debris" rainfall, however.

Moving into Thursday, the atmosphere should be primed for a decent
round of showers and thunderstorms.  Aforementioned high column
moisture values will be acted upon by sea-breeze and any other
remnant boundaries from the overnight period.  Have focused the
PoP's (scattered most all areas) during the afternoon and over the
northern/western sections in accordance with model guidance. Locally
heavy rainfall could occur in a few spots.  Prog soundings indicate
storm motions of 10-15 knots, but will have to watch this as it
could be altered by outflow boundaries.  With the increased cloud
cover and rain chances, afternoon temps will be a few degrees lower
than today, particularly across Jim Hogg/Brooks/Kenedy counties
where mid-90s are forecast.  Still expecting the mid-lower RGV to
reach the mid-upper 90s before the storms get going.

LONG TERM (Thursday Night through Tuesday): Long term period
dominated by a broad mid/upper level trough draped across the
eastern half of the US, with short waves moving through the flow.
Mid level ridging tries to build back into the region this
weekend and into next week, with moisture trending downward as a
layer of drier air moves in. Have trended lower with pops,
especially on Friday due to the drier air moving in, but enough
moisture should remain in place to see isolated to possibly
scattered convective activity. Convection will be harder to come
by Saturday through Tuesday as the dry layer deepens, but
isolated showers and thunderstorms will still possible along the
sea breeze. Given the drier air aloft and reduced rain chances,
have nudged temperatures upwards each day. Daily max temps will
easily pass the century mark for much of the western zones each
day, with temperatures topping out in the mid to upper 90s closer
to the coast.

MARINE (Now through Thursday):  Latest conditions at Buoy 42020 as
of 2:50am CDT are SSE winds at 10-12 knots with seas of less than 2
ft.  Light to moderate mainly southerly winds will be maintained
through Thursday, courtesy of a weak pressure gradient. Seas remain
low as well, running near 2 feet.  Scattered showers and
thunderstorms from tonight into Thursday may produce locally heavy
downpours and choppy conditions.

Thursday Night through Sunday: The pressure gradient tightens
beginning Friday as high pressure builds into the eastern Gulf of
Mexico and another front edges into northern Texas. Southeast
winds expected to remain moderate, in the 10 to 15 knot range,
through the period. Seas build to the 3 to 5 feet range by Sunday,
as long period swells move in.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

53-Schroeder/58
Hazardous weather outlook, Aug 2, 4:56 AM CDT, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
456 AM CDT Wed Aug 2 2017

TXZ248>257-022100-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
456 AM CDT Wed Aug 2 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Afternoon heat indices will reach 105 to 110 degrees.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Locally heavy rainfall may occur on Thursday, especially across
the northern counties of Jim Hogg, Brooks, and Kenedy. Street
flooding and ponding of water in low-lying areas are possible
where the heaviest rainfall occurs.

Afternoon heat indices are expected to reach 105 to 110 degrees
from Friday through Tuesday.

There is an elevated risk of rip currents at area beaches for
Saturday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-022100-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
456 AM CDT Wed Aug 2 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Thunderstorms tonight may produce heavy downpours and locally elevated
seas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms on Thursday may produce heavy downpours and locally
elevated seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

53

In the hours before

Special weather statement, Aug 2, 12:06 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1206 PM CDT WED AUG 2 2017

TXZ257-021745-
Coastal Cameron TX-
1206 PM CDT WED AUG 2 2017

...Torrential Rains on Way to and From Boca Chica Beach...

At 1203 PM CDT, Doppler radar was tracking a thunderstorm about 4
miles west of Boca Chica Beach, or 8 miles south of South Padre
Island. this storm was nearly stationary.

This storm will remain along State Highway 4 and the sand flats
adjacent to the highway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding along State Route 4 about 3 to 5 miles west of
Boca Chica Beach. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2596 9717 2596 9718 2595 9719 2596 9721
      2600 9723 2600 9722 2599 9722 2599 9721
      2600 9720 2599 9720 2599 9719 2602 9716
      2600 9716 2600 9715 2597 9714
TIME...MOT...LOC 1703Z 152DEG 2KT 2599 9719

52/BSG

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.